Xylazine, ‘zombie drug’: This drug in the US is turning people into ‘zombies’?
Pictures and videos from the US have recently surfaced over the internet over the so-called “Zombie Drug”. People who are seen such videos are acting weird resembling a ‘Zombie’. Also, people are experiencing skin rot due to this drug consumption. So what is this drug exactly?
The drug is known as Xylazine. It is also referred to as “tranq” or “tranq dope”, and is causing concern across the United States due to its presence in synthetic opioids like fentanyl, which is leading to severe skin deterioration in users. However, there is limited information available about Xylazine.
According to the National Institute of Drug Abuse, Xylazine is classified as a central nervous system depressant. The very first case of misuse of this drug was reported from Puerto Rico in the early 2000s. The drug is legally available in a syringe and liquid form. But, it is also available in powdered form too.
This drug has been approved by the country’s Food and Drug Administration (FDA) for veterinary purposes and, was used for cutting heroin, but most recently it has been discovered in fentanyl and other illicit drugs, reported the New York Post.
‘In Philadelphia, where Xylazine first appeared, fentanyl mixed with this drug is being sold for only a few dollars per bag. Naburan Dasgupta, an epidemiologist and senior scientist at the Gillings School of Global Public Health at the University of North Carolina, stated that street chemists in Philadelphia were among the first to notice this trend. He added that reports of Xylazine use have also emerged from Connecticut, Michigan, and across the United States, as well as in Canada.’